Login

Journal Image
Current Drug Safety
ISSN (Print): 1574-8863
ISSN (Online): 2212-3911
Epub Full Text Article
DOI: 10.2174/15748863112079990023      Price:  $95









Isolated Unilateral Tongue Oedema: The Adverse Effect of Angiotensin Converting Enzyme Inhibitors

img
Author(s): Edmund Leung, Marcelino Yazbek Hanna, Nadeem Tehami and James Francombe
Abstract:
Angiotensin converting enzyme inhibitors (ACEI) are widely used to treat benign hypertension. These drugs are generally well tolerated. Serious side effects such as angio-oedema are very rare.

The authors report a 64-year-old Caucasian woman with a history of liver transplant on Mammalian Target Of Rapamycin (mTOR) inhibitor, who attended Emergency department with angio-oedema only on the left side of her tongue. Her airway was patent and she was haemodynamically stable. Trauma was denied. Her physician had 2 days earlier commenced her on Lisinopril for newly diagnosed benign hypertension. Intravenous steroids and anti-histamine were immediately administered. A good response of oedema subsidence was noted.

In general, angio-oedema can present in a spectrum of severity. Precipitating factors are often difficult to pre-determine and avoid. Early recognition of risk factors for and diagnosis of angio-oedema can often be life-saving.

Keywords:
ACE inhibitor, swollen tongue, angioedema
Affiliation:
University Hospitals Coventry and Warwickshire, 16 Norton Drive, Warwick, CV34 5FE, UK